ADVERTISEMENT
ADVERTISEMENT

Q. My GERD symptoms recur when I stop taking my medications. Kindly help.

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Feb 04, 2021 and last reviewed on: Mar 04, 2021

Hello doctor,

I was diagnosed with eosinophilic esophagitis, GERD, and hiatal hernia three years back through an endoscopy. My symptoms during the period were non-cardiac chest pain (all cardiac tests were negative), infrequent regurgitation, and muscle tightness in my abdomen and shoulders. The doctor also performed a biopsy along with the endoscopy. The biopsy did not detect metaplasia. I was given Nexpro RD 40 mg and Riflux Forte for GERD. I also followed a strict diet change. These treatments significantly reduced my GERD to the point I hardly ever had a regurgitation. My chest pain also subsided. But the tightness in the upper abdomen has persisted from time to time.

For the last two days, I have been having some trouble eating. I feel pain in my upper chest and throat immediately after I swallow food. I have again started Nexpro RD, and that has provided partial relief, but these symptoms are worrying me a lot. I am concerned that my esophagus is overreacting to food and whether I am on the way to or already have developed Barrett's. Due to COVID-19, it isn't easy to get a doctor's appointment immediately, so I need help from you.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Well, the biopsy report (attachment removed to protect patient identity) does not show eosinophilic esophagitis, nor it showed that you have Barrett's esophagus. You have a sliding hernia and had significant reflux related esophagitis. I feel that this is again the reason for your current symptoms. The symptoms of GERD often recur if medications are stopped.

Actually, the American guidelines do not suggest repeating an endoscopy if there were no Barrett's esophagus on index endoscopy. So unless you feel that you cannot eat anything, have lost some weight, or throw up everything, you need to go for an endoscopy. Otherwise, I suggest you continue with Nexpro RD 40 mg. You can increase the dose to twice daily for two weeks. Then keep taking once daily for another two weeks and can consider stopping it and retake whenever needed. This is how GERD is managed in the absence of Barett's esophagus.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have been having chest discomfort. What could it be?

Thank you doctor, Is this medicine taken only for the protection from HIV virus or any other virus also? Should I stop this medicine if I had any side effects? Can this medicine be taken even if we are not affected by HIV virus?...   Read full

Can GERD cause rumbling stomach and feeling of something stuck in throat?

Thank you doctor, Is this medicine taken only for the protection from HIV virus or any other virus also? Should I stop this medicine if I had any side effects? Can this medicine be taken even if we are not affected by HIV virus?...   Read full

Is tablet Pansec increasing my father's creatinine levels?

Thank you doctor, Is this medicine taken only for the protection from HIV virus or any other virus also? Should I stop this medicine if I had any side effects? Can this medicine be taken even if we are not affected by HIV virus?...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.